Cases reported "Hypertension, Malignant"

Filter by keywords:



Retrieving documents. Please wait...

11/168. Antihypertensive therapy reduces increased plasma levels of adrenomedullin and brain natriuretic peptide concomitant with regression of left ventricular hypertrophy in a patient with malignant hypertension.

    We investigated the potential role of increased plasma adrenomedullin and brain natriuretic peptide (BNP) levels in a patient with malignant hypertension. A 51-year-old man was admitted to our hospital with a chief complaint of visual disturbance. His blood pressure was 270/160 mmHg on admission. Papillary edema associated with retinal bleeding was observed. echocardiography revealed marked concentric left ventricular hypertrophy with mild systolic dysfunction. plasma levels of adrenomedullin and BNP were markedly elevated. Antihypertensive therapy reduced the plasma levels of adrenomedullin in association with a concomitant decrease in blood pressure. The plasma level of BNP also decreased and regression of left ventricular hypertrophy and normalization of left ventricular systolic function were observed. Our findings suggest that adrenomedullin may be involved in the defense mechanism against further elevations in blood pressure in patients with hypertension and that the plasma level of BNP may reflect left ventricular systolic dysfunction, left ventricular hypertrophy, or both, in patients with severe hypertension. ( info)

12/168. nephrectomy in severe hypertension.

    We describe a 12-year-old girl who died due to hypertensive encephalopathy and a 7-year-old boy with a favorable outcome after bilateral nephrectomy. Both had end-stage renal disease. nephrectomy should be considered as a possible treatment of severe hypertension even without end-stage renal disease, if the patient has symptoms of hypertensive encephalopathy. ( info)

13/168. Renal cell carcinoma and malignant phase hypertension.

    Many cross-sectional and follow-up studies of large numbers of patients with hypertension have demonstrated an increased prevalence and mortality from renal cancer. We report the details of three patients with renal cell carcinoma from a series of 254 consecutive patients with malignant phase hypertension, an excess over the expected number reported from several large published series with non-malignant hypertension. In view of this excess we investigated the prevalence of hypertension in a series of 192 consecutive patients who presented with a diagnosis of renal cell carcinoma, in comparison with a local unselected population screening survey. hypertension was found in 43% of the renal carcinoma patients and 20% of the local population, also a clear excess. The mechanism of the association between renal cancer and malignant and non-malignant hypertension is unclear. ( info)

14/168. Malignant hypertension associated with use of oral contraceptives.

    A 26-year-old woman who had been taking an oral contraceptive preparation for two years developed malignant hypertension. Investigation failed to elicit any renal or other cause for her hypertension, but control of blood pressure was obtained by withdrawal of the oral contraceptive agent and antihypertensive therapy. Subsequently, after withdrawal of therapy, the blood pressure remained near normal. The patient had a previous history of hypertension during pregnancy; she was also overweight. ( info)

15/168. Development of porphyria cutanea tarda in a hemodialysis patient after reactivation of hepatitis c virus infection.

    Cases of porphyria cutanea tarda (PCT) are occasionally reported in hemodialysis patients. Recently, hepatitis c virus has been recognized as a precipitating factor of PCT. The activity of the liver disease may be critical for the appearance of PCT. In this regard, liver disease reactivation after treatment with interferon alpha (IFN-alpha) is a well-known phenomenon. We report the case of a hemodialysis patient who developed PCT coincidentally with reactivation of liver disease, immediately after treatment with IFN-alpha. Therefore, in the present case, reactivation of hepatitis after IFN-alpha withdrawal could be the triggering factor. The occurrence of a bout of PCT should be considered as a possible complication at the end of IFN-alpha therapy, if reactivation of the disease exists. ( info)

16/168. life-threatening hyperkalemia after intravenous labetolol injection for hypertensive emergency in a hemodialysis patient.

    Intravenous labetolol, a nonselective alpha- and beta-blocking drug, is commonly used to treat severe hypertension. Nonselective beta-blockers can cause hyperkalemia, especially in patients with renal failure. One series reported 3 renal transplant patients who had hyperkalemia after labetolol infusion, but none of these patients developed any serious complication. We report a case of life-threatening hyperkalemia (serum [K ] 9.9 mEq/l) with ventricular tachycardia and hypotension in a patient on maintenance hemodialysis who received labetolol for a hypertensive emergency. physicians should be aware of this potentially lethal complication, which is easily preventable. ( info)

17/168. Acute abdominal symptoms in malignant hypertension: clinical presentation in five cases.

    Malignant hypertension causes anatomical and functional damage in several target organs, in particular brain, retina, heart and kidneys. Although vascular lesions in the gastroenteric tract are known to occur in several instances, their clinical relevance is unknown. In this study five cases of malignant hypertension, presenting with acute abdominal symptoms, are reported. A history of essential arterial hypertension was present in three patients; while one patient had a previous diagnosis of renovascular hypertension and one patient had renoparenchymal hypertension. However, in all cases the antihypertensive treatment was discontinued and inadequate before the accelerated malignant phase. The acute abdominal symptoms at presentation were due to intestinal infarction in 3 patients and acute pancreatitis in 2 patients. One patient with intestinal infarction died of postoperative cardiogenic shock. Our data are in agreement with previous reports describing the possible intra-abdominal complications of malignant hypertension. The therapeutic approach in such conditions should always consider an effective antihypertensive treatment in conjunction with surgical options. ( info)

18/168. Recurrent alternating facial paralysis and malignant hypertension.

    A previously healthy 11-year old girl with three episodes of alternating facial palsy is described. On examination during the third relapse a severe essential hypertension was diagnosed, accompanied by abnormalities on cerebral imaging, cardiac and fundoscopic investigations. Antihypertensive treatment normalized the hypertension. No relapse of the facial palsy occurred since. The objective of this communication is to draw the attention to hypertension as a possible cause of recurrent facial paralysis in children, to stress the importance of measuring the blood pressure and taking a thorough family history in every patient presenting with facial palsy. ( info)

19/168. Visual outcome of malignant hypertension in young people.

    A retrospective review was carried out of patients under 16 years old with malignant hypertension, who had been referred to a teaching hospital ophthalmology department because of reduced visual acuity. Four patients (three girls, one boy) were seen between 1994 and 2000 with a mean age at presentation of 11.5 years (range 9-15). In the short term, visual acuity improved after control of blood pressure in all four patients. However, in the long term, two patients were registered blind one to two years after presentation, one because of a choroidal neovascular membrane developing at the macula, and the other because of progressive optic neuropathy. Both of these patients had a longer duration of symptoms before diagnosis, worse visual acuity, and higher blood pressure at presentation when compared with the patients who made a good visual recovery. These observations suggest that early diagnosis of malignant hypertension in children is essential in reducing the likelihood of permanent severe visual damage. ( info)

20/168. Acute bilateral optic disk edema with a macular star figure in a 12-year-old girl.

    A 12-year-old girl developed headaches and bilateral optic disk edema due to malignant hypertension. optic disk edema in most of these cases is probably on the spectrum of ischemic optic neuropathy rather than increased intracranial pressure. ( info)
<- Previous || Next ->


Leave a message about 'Hypertension, Malignant'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.